Medical Effects

 

Capecitabine Eradicates Fingerprints
May 27, 2009
By Tan Ee Lyn Tan Ee Lyn – Wed May 27, 12:30 pm ET
HONG KONG (Reuters) – A Singapore cancer patient was held for four hours by immigration officials in the United States when they could not detect his fingerprints — which had apparently disappeared because of a drug he was taking.

The incident, highlighted in the Annals of Oncology, was reported by the patient’s doctor, Tan Eng Huat, who advised cancer patients taking this drug to carry a doctor’s letter when traveling to the United States.

The drug, capecitabine, is commonly used to treat cancers in the head and neck, breast, stomach and colorectum.

One side-effect is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters — or what is known as hand-foot syndrome.

“This can give rise to eradication of fingerprints with time,” explained Tan, senior consultant in the medical oncology department at Singapore’s National Cancer Center.

The patient, a 62-year-old man, had head and neck cancer that had spread but responded well to chemotherapy. To prevent the cancer from recurring, he was put on capecitabine.

“In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives,” Tan wrote.

“He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat.”

Tan said the loss of fingerprints is not described in the packaging of the drug, although chronic inflammation of the palms and soles of feet is included.

“The topmost layer … is the layer that accounts for the fingerprint, that (losing that top layer) is all it takes (to lose a fingerprint),” Tan told Reuters.

“Theoretically, if you stop the drug, it will grow back but details are scanty. No one knows the frequency of this occurrence among patients taking this drug and nobody knows how long a person must be on this drug before the loss of fingerprints.”

(Editing by Alex Richardson)

http://news.yahoo.com/s/nm/20090527/od_uk_nm/oukoe_uk_cancer_fingerprints

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: